Illinois, 2008

Tornado and Flash Flooding in Illinois, June 3 to 4, 2008

June 3 to 4, 2008 · NWS ILX · 25 events in 13 counties and zones

Strong to severe thunderstorms developed across central Illinois during the evening of June 3rd. The worst of the storms were centered along the I-72 corridor from near Winchester northeastward to Champaign-Urbana, where numerous reports of hail and gusty winds were received.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$33,000
Crop damage
None recorded
Events
25

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ILX wrote it up.

Strong to severe thunderstorms developed across central Illinois during the evening of June 3rd. The worst of the storms were centered along the I-72 corridor from near Winchester northeastward to Champaign-Urbana, where numerous reports of hail and gusty winds were received. These storms also produced very heavy rainfall in some locations and produced flooding. In addition, a tornado touched down in Scott County near Alsey.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before the first event at Jun 3, 5:43 PM CST, 1 hour 3 minutes earlier.

Area forecast discussion, Jun 3, 5:43 PM CST, 1 hour 3 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LINCOLN IL
643 PM CDT TUE JUN 3 2008

.DISCUSSION...
ISSUED 300 PM CDT TUE JUN 3 2008

SHORT TERM...TONIGHT THROUGH FRIDAY
OUTFLOW BOUNDARY FROM CONVECTION THIS MORNING LIES ACROSS THE
SOUTHERN PORTION OF THE FORECAST AREA...THEN BACK WESTWARD INTO
EASTERN MISSOURI. AIRMASS BETWEEN KEOKUK IA AND COLUMBIA MO IS
RECOVERING RAPIDLY AND LITTLE CONVECTIVE INHIBITION REMAINS OUT
THERE. MOISTURE/SHEAR/INSTABILITY ARE NO PROBLEM...AND EXPECT NEXT
ROUND OF SEVERE CONVECTION TO DEVELOP OVER EASTERN MISSOURI SOON. IT
MAY BE A BIT LATER THIS FAR EAST WHERE THE AIRMASS IS STILL PRETTY
OVERTURNED BY THE STORMS EARLIER. THE NEW STORMS SHOULD MOVE
EAST-NORTHEAST ALONG/NORTH OF AFOREMENTIONED BOUNDARY WITH A
SIGNIFICANT RISK FOR DISCREET SUPERCELLS AT LEAST DURING THE INITIAL
HOURS OF THE EVENT. HEAVY RAINFALL POTENTIAL LOOKS HIGH ACROSS AREAS
THAT ARE ALREADY SUPERSATURATED FROM EARLIER STORMS. WILL THEREFORE
ISSUE FLASH FLOOD WATCH FOR TONIGHT INTO WEDNESDAY MORNING FOR THE
SOUTHERN TWO-THIRDS OF THE AREA.

AS WAS THE CASE TODAY...CONVECTIVE TRENDS TONIGHT WILL HAVE A
SIGNIFICANT IMPACT ON WHAT WILL HAPPEN ON WEDNESDAY. IT STILL
APPEARS THAT THE SYNOPTIC BOUNDARY WILL BE IN THE AREA...NOT TO
MENTION ANY OUTFLOW BOUNDARIES FROM TONIGHTS STUFF. LIKELY POPS ARE
WARRANTED OVER MUCH OF CENTRAL ILLINOIS EXCEPT FOR PERHAPS THE
SOUTHEAST...WHERE THERE IS A CHANCE THAT THEY MAY BE CAPPED OFF TO
ANYTHING MORE THAN SCATTERED CELLS.

AS PRESSURES FALL OVER THE PLAINS...THE MAIN FRONT SHOULD LIFT NORTH
AND LEAVE CENTRAL ILLINOIS HOT AND CAPPED THURSDAY AND AT LEAST THE
EARLY PART OF FRIDAY. THE ECMWF/GFS AS WELL AS THE NAM HAVE BEEN IN
GENERAL AGREEMENT ON SLOWING THE FRIDAY FRONT A LITTLE...AND EXPECT
THE MAIN THREAT FOR CONVECTION TO BE IN THE AFTERNOON AND EVENING.
WILL CONTINUE WITH HEALTHY POPS FOR THAT TIMEFRAME.

LONG TERM...SATURDAY THROUGH TUESDAY
A SIMILAR EVOLUTION OF THE FRIDAY COLD FRONT IS EXPECTED AS WHAT IS
HAPPENING WITH THE CURRENT FRONT...WITH THE BOUNDARY STALLING
SOMEWHERE OVER THE MIDWEST THEN LIFTING NORTH BY SUNDAY. CHANCE POPS
WILL BE INCLUDED FOR THE SOUTHEAST HALF ON SATURDAY NEAR THE TAIL OF
THE STALLING FRONT...THEN DRY AND HOT FOR SUNDAY. THE ECMWF IS
HINTING THAT THE FRONT MAY SLIP SOUTH INTO ILLINOIS ON MONDAY...BUT
CONFIDENCE IS QUITE LOW THAT FAR IN ADVANCE.

04
&&

.AVIATION...
ISSUED 643 PM CDT TUE JUN 3 2008

SHOWERS/STORMS DEVELOPING RAPIDLY OVER MISSOURI/EXTREME WESTERN
ILLINOIS EARLY THIS EVENING. THIS CONVECTION WILL BEGIN TO IMPACT
THE CENTRAL ILLINOIS TERMINALS OVER THE NEXT FEW HOURS. SOME OF
THE STORMS HAVE THE POTENTIAL TO BECOME SEVERE. PRECIPITATION
THREAT SHOULD DIMINISH OVERNIGHT...BUT CIGS/VSBYS WILL DROP INTO
THE MVFR AND POSSIBLY IFR CATEGORY. CONDITIONS WILL IMPROVE BACK
TO VFR WEDNESDAY AS WINDS PICK UP FROM THE SOUTH. ADDITIONAL
CONVECTION IS POSSIBLE WITH AFTERNOON HEATING WEDNESDAY...BUT
CONFIDENCE IN THE DETAILS IS TOO LOW TO CARRY IN THE TERMINALS AT
THIS TIME.

BAK
&&

.ILX WATCHES/WARNINGS/ADVISORIES...
FLASH FLOOD WATCH THROUGH WEDNESDAY MORNING FOR ILZ040>057-
061>063-066>068-071>073.

&&
Hazardous weather outlook, Jun 3, 2:27 PM CST, 4 hours 19 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LINCOLN IL
327 PM CDT TUE JUN 3 2008

ILZ040-041-044-047>053-041100-
CASS-CHRISTIAN-MACON-MASON-MENARD-MORGAN-PIATT-SANGAMON-SCHUYLER-
SCOTT-
327 PM CDT TUE JUN 3 2008

...FLASH FLOOD WATCH IN EFFECT THROUGH WEDNESDAY MORNING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
ILLINOIS.

.DAY ONE...TONIGHT

A MODERATE RISK OF SEVERE THUNDERSTORMS IS EXPECTED TONIGHT WITH
THE PRIMARY THREAT BEING LARGE HAIL AND STRONG DAMAGING WINDS. IN
ADDITION...A FLASH FLOOD WATCH IS IN EFFECT UNTIL WEDNESDAY MORNING.

A COMPLEX OF THUNDERSTORMS IS EXPECTED TO DEVELOP OVER NORTHERN
MISSOURI LATE THIS AFTERNOON AND EARLY THIS EVENING AND THEN MOVE
EASTWARD INTO CENTRAL ILLINOIS. ALONG WITH HAIL AND WINDS...VERY
HEAVY RAINFALL CAN BE EXPECTED. THE RAINS FALLING ON SATURATED
GROUND WILL LEAD TO HIGH RUNOFF RATES AND POSSIBLY SOME LOCALIZED FLOODING.

THE HEAVY RAINS WILL LEAD TO SIGNIFICANT RISES ON THE ILLINOIS AND
SANGAMON RIVERS WITH FLOODING EXPECTED BY LATER THIS WEEK.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

PERIODS OF THUNDERSTORMS WILL PERSIST FROM WEDNESDAY THROUGH
SATURDAY AS A STATIONARY FRONT REMAINS ACROSS CENTRAL ILLINOIS AND
INTERACTS WITH A SERIES OF UPPER-LEVEL DISTURBANCES. SOME OF THE
STORMS WILL HAVE THE POTENTIAL TO PRODUCE SEVERE WEATHER...WITH
THE BEST CHANCES EXPECTED WEDNESDAY AFTERNOON AND FRIDAY AFTERNOON.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED FROM 6 PM UNTIL MIDNIGHT TONIGHT.

ILZ063-068-073-041100-
CLARK-CRAWFORD-LAWRENCE-
327 PM CDT TUE JUN 3 2008

...FLASH FLOOD WATCH IN EFFECT THROUGH WEDNESDAY MORNING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL
ILLINOIS AND SOUTHEAST ILLINOIS.

A MODERATE RISK OF SEVERE THUNDERSTORMS IS EXPECTED TONIGHT WITH
THE PRIMARY THREAT BEING LARGE HAIL AND STRONG DAMAGING WINDS. IN
ADDITION...A FLASH FLOOD WATCH IS IN EFFECT UNTIL WEDNESDAY MORNING.

A COMPLEX OF THUNDERSTORMS IS EXPECTED TO DEVELOP OVER NORTHERN
MISSOURI LATE THIS AFTERNOON AND EARLY THIS EVENING AND THEN MOVE
EASTWARD INTO SOUTHEAST ILLINOIS. ALONG WITH HAIL AND WINDS...VERY HEAVY
RAINFALL CAN BE EXPECTED. THE RAINS FALLING ON SATURATED GROUND
WILL LEAD TO HIGH RUNOFF RATES AND POSSIBLY SOME LOCALIZED
FLOODING.

THE HEAVY RAINS WILL LEAD TO CONTINUED FLOODING ON THE WABASH
RIVER THROUGH THE REMAINDER OF THE WEEK.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

PERIODS OF THUNDERSTORMS WILL PERSIST FROM WEDNESDAY THROUGH
SATURDAY AS A STATIONARY FRONT REMAINS ACROSS CENTRAL AND
SOUTHEAST ILLINOIS AND INTERACTS WITH A SERIES OF UPPER-LEVEL
DISTURBANCES. SOME OF THE STORMS WILL HAVE THE POTENTIAL TO
PRODUCE SEVERE WEATHER...WITH THE BEST CHANCES EXPECTED WEDNESDAY
AFTERNOON AND FRIDAY AFTERNOON.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED FROM 8 PM UNTIL 2 AM TONIGHT.

ILZ042-043-045-046-054>057-061-062-066-067-071-072-041100-
CHAMPAIGN-CLAY-COLES-CUMBERLAND-DE WITT-DOUGLAS-EDGAR-EFFINGHAM-
JASPER-LOGAN-MOULTRIE-RICHLAND-SHELBY-VERMILION-
327 PM CDT TUE JUN 3 2008

...FLASH FLOOD WATCH IN EFFECT THROUGH WEDNESDAY MORNING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
ILLINOIS...EAST CENTRAL ILLINOIS AND SOUTHEAST ILLINOIS.

A MODERATE RISK OF SEVERE THUNDERSTORMS IS EXPECTED TONIGHT WITH
THE PRIMARY THREAT BEING LARGE HAIL AND STRONG DAMAGING WINDS. IN
ADDITION...A FLASH FLOOD WATCH IS IN EFFECT UNTIL WEDNESDAY MORNING.

A COMPLEX OF THUNDERSTORMS IS EXPECTED TO DEVELOP OVER NORTHERN
MISSOURI LATE THIS AFTERNOON AND EARLY THIS EVENING AND THEN MOVE
EASTWARD INTO CENTRAL AND SOUTHEAST ILLINOIS. ALONG WITH HAIL AND
WINDS...VERY HEAVY RAINFALL CAN BE EXPECTED. THE RAINS FALLING ON
SATURATED GROUND WILL LEAD TO HIGH RUNOFF RATES AND POSSIBLY SOME
LOCALIZED FLOODING.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

PERIODS OF THUNDERSTORMS WILL PERSIST FROM WEDNESDAY THROUGH
SATURDAY AS A STATIONARY FRONT REMAINS ACROSS CENTRAL AND
SOUTHEAST ILLINOIS AND INTERACTS WITH A SERIES OF UPPER-LEVEL
DISTURBANCES. SOME OF THE STORMS WILL HAVE THE POTENTIAL TO
PRODUCE SEVERE WEATHER...WITH THE BEST CHANCES EXPECTED WEDNESDAY
AFTERNOON AND FRIDAY AFTERNOON.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED FROM 6 PM UNTIL 2 AM TONIGHT.

ILZ027>031-036>038-041100-
FULTON-KNOX-MARSHALL-MCLEAN-PEORIA-STARK-TAZEWELL-WOODFORD-
327 PM CDT TUE JUN 3 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
ILLINOIS.

A SLIGHT RISK OF SEVERE THUNDERSTORMS IS EXPECTED TONIGHT WITH
THE PRIMARY THREAT BEING LARGE HAIL AND STRONG DAMAGING WINDS.

A COMPLEX OF THUNDERSTORMS IS EXPECTED TO DEVELOP OVER NORTHERN
MISSOURI LATE THIS AFTERNOON AND EARLY THIS EVENING AND THEN MOVE
EASTWARD INTO CENTRAL ILLINOIS. ALONG WITH HAIL AND WINDS...VERY
HEAVY RAINFALL CAN BE EXPECTED.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

PERIODS OF THUNDERSTORMS WILL PERSIST FROM WEDNESDAY THROUGH
SATURDAY AS A STATIONARY FRONT REMAINS ACROSS CENTRAL ILLINOIS AND
INTERACTS WITH A SERIES OF UPPER-LEVEL DISTURBANCES. SOME OF THE
STORMS WILL HAVE THE POTENTIAL TO PRODUCE SEVERE WEATHER...WITH
THE BEST CHANCES EXPECTED WEDNESDAY AFTERNOON AND FRIDAY AFTERNOON.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED FROM 6 PM UNTIL MIDNIGHT TONIGHT.

BARKER

In the hours before

Local storm report, Jun 3, 12:50 PM CST, 5 hours 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
150 PM CDT TUE JUN 03 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1240 PM     TSTM WND DMG     WEST YORK               39.17N 87.67W
06/03/2008                   CRAWFORD           IL   EMERGENCY MNGR

            TRAILER FLIPPED OVER

&&

OUSLEY
Local storm report, Jun 3, 1:22 PM CST, 5 hours 24 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE LINCOLN IL
222 PM CDT TUE JUN 03 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0210 AM     TSTM WND DMG     SPRINGFIELD             39.78N 89.64W
06/03/2008                   SANGAMON           IL   EMERGENCY MNGR

            TREE DAMAGE ON THE NORTHEAST SIDE OF SPRINGFIELD. TIME
            ESTIMATED.

0216 AM     TSTM WND DMG     ROCHESTER               39.75N 89.54W
06/03/2008                   SANGAMON           IL   EMERGENCY MNGR

            LARGE TREES DOWN IN RURAL ROCHESTER. TIME ESTIMATED.

0225 AM     TSTM WND DMG     BERRY                   39.72N 89.48W
06/03/2008                   SANGAMON           IL   EMERGENCY MNGR

            SIGNIFICANT DAMAGE TO A HOUSE IN BERRY. TIME ESTIMATED.

0225 AM     TSTM WND DMG     BERRY                   39.72N 89.48W
06/03/2008                   SANGAMON           IL   EMERGENCY MNGR

            LARGE TREE ON A HOUSE AND LARGE TREE ON A MOBILE HOME IN
            BERRY. REPORTED BY SHERIFF. TIME ESTIMATED.

0230 AM     HEAVY RAIN       SHERMAN                 39.89N 89.61W
06/03/2008  M3.23 INCH       SANGAMON           IL   NWS EMPLOYEE

0235 AM     TSTM WND DMG     EDINBURG                39.66N 89.39W
06/03/2008                   CHRISTIAN          IL   EMERGENCY MNGR

            BARN AND HOUSE DAMAGED NEAR EDINBURG. PRELIMINARY REPORT.

0235 AM     TSTM WND DMG     EDINBURG                39.66N 89.39W
06/03/2008                   CHRISTIAN          IL   EMERGENCY MNGR

            TWO BUILDINGS COMPLETELY DESTROYED IN EDINBURG. TIME
            ESTIMATED.

0304 AM     HAIL             BLUE MOUND              39.70N 89.12W
06/03/2008  M0.88 INCH       MACON              IL   EMERGENCY MNGR

0430 AM     HAIL             ALSEY                   39.56N 90.43W
06/03/2008  E1.50 INCH       SCOTT              IL   EMERGENCY MNGR

            ONE INCHE TO ONE AND ONE HALF INCH HAIL CAUSED DAMAGE TO
            THE ALSEY BRICK FACTORY. ALSO WINDOWS WERE BLOWN OUT AND
            HAIL DAMAGE TO NUMEROUS VEHICLES WAS REPORTED.

0438 AM     HAIL             ALSEY                   39.56N 90.43W
06/03/2008  E1.75 INCH       SCOTT              IL   LAW ENFORCEMENT

            GOLFBALL-SIZED HAIL IN ALSEY. REPORT FROM SCOTT CO
            SHERIFF DEPT.

0438 AM     TSTM WND DMG     ALSEY                   39.56N 90.43W
06/03/2008                   SCOTT              IL   LAW ENFORCEMENT

            LARGE TREE DOWN WITH DAMAGE TO A HOME AND CAR. RELAYED
            FROM SCOTT CO SHERIFF DEPT.

0600 AM     HEAVY RAIN       3 S GREENVIEW           40.04N 89.74W
06/03/2008  M1.99 INCH       MENARD             IL   MESONET

            PRECIP SINCE MIDNIGHT...SWOP REPORT.

0600 AM     HEAVY RAIN       MOUNT PULASKI           40.01N 89.28W
06/03/2008  M1.99 INCH       LOGAN              IL   CO-OP OBSERVER

            24 HR PRECIP TOTAL.

0600 AM     HEAVY RAIN       4 NNE RIVERTON          39.90N 89.51W
06/03/2008  M3.35 INCH       SANGAMON           IL   CO-OP OBSERVER

            24 HR RAINFALL TOTAL.

0600 AM     HEAVY RAIN       BEARDSTOWN              40.01N 90.43W
06/03/2008  M2.76 INCH       CASS               IL   CO-OP OBSERVER

            24 HR PRECIP TOTAL.

0600 AM     HEAVY RAIN       2 SW ATHENS             39.94N 89.75W
06/03/2008  M3.16 INCH       MENARD             IL   CO-OP OBSERVER

            PRECIP OVER THE PAST 24 HOURS.

0630 AM     HEAVY RAIN       VIRGINIA                39.95N 90.21W
06/03/2008  M2.60 INCH       CASS               IL   CO-OP OBSERVER

            24 HR PRECIP TOTAL.

0633 AM     HEAVY RAIN       8 E PETERSBURG          40.01N 89.70W
06/03/2008  M3.03 INCH       MENARD             IL   MESONET

            RAINFALL SINCE 11 PM MONDAY NIGHT. SWOP REPORT.

0646 AM     HEAVY RAIN       1 E MONTICELLO          40.03N 88.56W
06/03/2008  M3.10 INCH       PIATT              IL   MESONET

            24 HR PRECIP TOTAL...COCORAHS REPORT.

0700 AM     HEAVY RAIN       BUFFALO                 39.85N 89.41W
06/03/2008  M3.96 INCH       SANGAMON           IL   CO-OP OBSERVER

            24 HR PRECIP TOTAL.

0700 AM     HEAVY RAIN       SPRINGFIELD             39.78N 89.64W
06/03/2008  M3.73 INCH       SANGAMON           IL   CO-OP OBSERVER

            SFDI2 COOP OBSERVER...24 HR PRECIP TOTAL.

0755 AM     HEAVY RAIN       PETERSBURG              40.01N 89.85W
06/03/2008  M3.09 INCH       MENARD             IL   MESONET

            OVERNIGHT RAINFALL...SWOP REPORT.

0816 AM     HEAVY RAIN       DECATUR                 39.85N 88.93W
06/03/2008  M3.47 INCH       MACON              IL   ASOS

            KDEC ASOS....3.47 INCHES SINCE 7 PM... 1.76 INCHES FELL
            IN 1 HOUR BETWEEN 654 AM AND 754 AM.

0830 AM     TSTM WND DMG     4 NW FLORA              38.71N 88.53W
06/03/2008                   CLAY               IL   EMERGENCY MNGR

            APPROXIMATELY 4.5 NORTHWEST OF FLORA NORTH OF OAKMOUND
            LANE ON BUTTONWOOD ROAD A BIG BARN DOOR WAS BLOWN IN WITH
            TREE LIMBS DOWN RANGING FROM 3 INCHES TO 10 INCHES IN
            DIAMETER.

0840 AM     FUNNEL CLOUD     W XENIA                 38.64N 88.64W
06/03/2008                   CLAY               IL   EMERGENCY MNGR

            TRAINED SPOTTER REPORTED 2 FUNNEL CLOUDS ABOUT 1/4 MI
            WEST OF XENIA.

0941 AM     HEAVY RAIN       MONTICELLO              40.03N 88.57W
06/03/2008  M3.27 INCH       PIATT              IL   MESONET

            3.27 INCHES OVERNIGHT STORM TOTAL...SWOP REPORT

1000 AM     TSTM WND DMG     1 S HAVANA              40.28N 90.06W
06/03/2008                   MASON              IL   EMERGENCY MNGR

            TREE CRUSHED A VAN AND ANOTHER TREE FELL ON A TRAILER IN
            THE MATANZAS BEACH AREA. ESTIMATED WIND GUST OF 60 MPH.

1000 AM     TSTM WND DMG     HAVANA                  40.30N 90.06W
06/03/2008                   MASON              IL   LAW ENFORCEMENT

            NUMEROUS TREES AND POWERLINES DOWN IN HAVANA...AS WELL AS
            MANY PARTS OF RURAL MASO COUNTY.

1010 AM     TSTM WND DMG     CHAPIN                  39.77N 90.40W
06/03/2008                   MORGAN             IL   LAW ENFORCEMENT

            LARGE TREE LIMBS DOWN. AMENDMENT TO ADD TIME OF EVENT.

1011 AM     TSTM WND DMG     OAKFORD                 40.10N 89.97W
06/03/2008                   MENARD             IL   EMERGENCY MNGR

            TREE LIMBS DOWN AD 60 MPH WINDS REPORTED BY COUNTY
            EMERGENCY MANAGER SPOTTERS. FROM EMERGENCY MANAGER.

1020 AM     TSTM WND DMG     2 N GREENVIEW           40.11N 89.74W
06/03/2008                   MENARD             IL   LAW ENFORCEMENT

            17 POWER POLES BLOWN DOWN AND POWER LINES DOWN...ON ROUTE
            29...NORTH OF GREENVIEW. FROM STATE POLICE POST DISTRICT
            9.

1021 AM     TSTM WND DMG     1 W PETERSBURG          40.01N 89.87W
06/03/2008                   MENARD             IL   LAW ENFORCEMENT

            POWER POLES DOWN AND TRACTOR TRAILER BLOWN OVER

1021 AM     TSTM WND DMG     PETERSBURG              40.01N 89.85W
06/03/2008                   MENARD             IL   EMERGENCY MNGR

            JUST WEST OF PETERSBURG ON NEWMANSVILLE ROAD A TRACTOR
            TRAILER WAS BLOWN OVER AND POWER LINES ARE DOWN.

1021 AM     TSTM WND DMG     1 S PETERSBURG          40.00N 89.85W
06/03/2008                   MENARD             IL   MESONET

            POWER LINES DOWN ON ROUTE 97. ALSO, 3.26 INCHES OF RAIN
            HAVE FALLEN. SWOP REPORT.

1031 AM     TSTM WND GST     SPRINGFIELD             39.78N 89.64W
06/03/2008  M64.00 MPH       SANGAMON           IL   ASOS

1035 AM     TSTM WND DMG     SPRINGFIELD             39.78N 89.64W
06/03/2008                   SANGAMON           IL   MESONET

            ON THE WEST SIDE OF SPRINGFIELD IN JEROME A ROTATING WALL
            CLOUD REPORTED ALONG WITH 60 MPH WIND GUST. POWER OUTAGES
            AND TREES DOWN WERE REPORTED. SWOP.

1040 AM     TSTM WND DMG     3 W MOUNT PULASKI       40.01N 89.34W
06/03/2008                   LOGAN              IL   EMERGENCY MNGR

            GRAIN BIN AND MACHINE SHED DESTROYED...CORNER OF 700
            STREET AND 1250 AVENUE. FROM LOGAN COUNTY EMERGENCY
            MANAGER.

1041 AM     TSTM WND DMG     SPRINGFIELD             39.78N 89.64W
06/03/2008                   SANGAMON           IL   MESONET

            1 FOOT TREE TOP SNAPPED IN SPRINGFIELD JUST NORTH OF THE
            SPRINGFIELD CLINIC ON 6TH STREET. WIND SPEED ESTIMATED AT
            70 MPH. SWOP REPORT.

1043 AM     TSTM WND DMG     CHESTNUT                40.07N 89.20W
06/03/2008                   LOGAN              IL   EMERGENCY MNGR

            2 FOOT DIAMETER TREE BLOWN DOWN.

1043 AM     TSTM WND DMG     MOUNT PULASKI           40.01N 89.28W
06/03/2008                   LOGAN              IL   EMERGENCY MNGR

            PART OF ROOF ON CAR WASH BLOWN AWAY.

1045 AM     TSTM WND DMG     CHATHAM                 39.67N 89.70W
06/03/2008                   SANGAMON           IL   PUBLIC

            LARGE TREE LIMB BROKEN OFF ON DOVER DRIVE IN HURSTBOURNE
            SUBDIVISION. FROM NWS EMPLOYEE SPOUSE.

1050 AM     TSTM WND DMG     CHESTNUT                40.07N 89.20W
06/03/2008                   LOGAN              IL   MESONET

            NEAR CHESTNUT AT 1870 850TH STREET A BARN IS PARTIALLY
            DOWN WITH SEVERAL TREES AND POWER LINES DOWN. SWOP.

1100 AM     TSTM WND DMG     FORSYTH                 39.92N 88.96W
06/03/2008                   MACON              IL   EMERGENCY MNGR

            LARGE TREE LIMBS DOWN AND ROOF DAMAGE ON ONE HOME. FROM
            MACON COUNTY EMERGENCY MANAGEMENT.

1200 PM     TSTM WND DMG     SHELBYVILLE             39.41N 88.80W
06/03/2008                   SHELBY             IL   PUBLIC

            TREE LIMBS AND POWER LINES DOWN.

1240 PM     TSTM WND DMG     WEST YORK               39.17N 87.67W
06/03/2008                   CRAWFORD           IL   EMERGENCY MNGR

            TRAILER FLIPPED OVER

&&

GOETSCH
Local storm report, Jun 3, 2:59 PM CST, 3 hours 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
359 PM CDT TUE JUN 03 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0350 PM     HEAVY RAIN       SHERMAN                 39.89N 89.61W
06/03/2008  M4.81 INCH       SANGAMON           IL   NWS EMPLOYEE

            STORM TOTAL RAINFALL FROM NWS COOP OBSERVER AND NWS
            EMPLOYEE

&&

KELLY
Local storm report, Jun 3, 6:31 PM CST, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
731 PM CDT TUE JUN 03 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0730 PM     TORNADO          4 W WINCHESTER          39.63N 90.53W
06/03/2008                   SCOTT              IL   TRAINED SPOTTER

            SPOTTER REPORTED A TORNADO ON THE GROUND

&&

KELLY
Local storm report, Jun 3, 6:34 PM CST, 12 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE LINCOLN IL
734 PM CDT TUE JUN 03 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0730 PM     TORNADO          4 S WINCHESTER          39.57N 90.46W
06/03/2008                   SCOTT              IL   TRAINED SPOTTER

            SPOTTER REPORTED A TORNADO ON THE GROUND

&&
CORRECTED REPORT LOCATION

KELLY

The radar

The Lincoln radar (KILX), 73 km away, was scanning. The volume nearest the first event began at 00:44 UTC.

Open the radar archive at this moment

Event by event

11 flash flood, 9 hail, 4 thunderstorm wind, 1 tornado. Local standard time, as filed.

Hail, Cass

When
June 3, 6:46 PM CST
Where
Cass County, 2.07 mi S of Philadelphia
Measured
1.75 in hail
Reported by
Mesonet
Coordinates
39.890, -90.120

Hail, Menard

When
June 3, 7:24 PM CST
Where
Menard County, 0.53 mi W of Oakford
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
40.100, -89.980

Tornado, Scott

When
June 3, 7:32 PM CST to 7:52 PM CST
Where
Scott County, 1 mi E of Alsey to 4.7 mi NNE of Manchester
Rating
EF0
Path length
6.7 mi
Path width
75 yd
Reported by
Emergency Manager
Coordinates
39.550, -90.411

A tornado touched down just east of the town of Alsey, then tracked east-northeast across a rural area. No damage was reported.

Hail, Champaign

When
June 3, 7:47 PM CST
Where
Champaign County, Fisher
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
40.320, -88.350

Hail, Champaign

When
June 3, 7:50 PM CST
Where
Champaign County, 0.87 mi NW of Thomasboro
Measured
0.88 in hail
Reported by
Emergency Manager
Coordinates
40.240, -88.190

Hail, Champaign

When
June 3, 7:55 PM CST
Where
Champaign County, 2.1 mi W of Rantoul
Measured
0.75 in hail
Reported by
Emergency Manager
Coordinates
40.320, -88.190

Flash Flood, Menard

When
June 3, 8:00 PM CST to June 4, 1:45 AM CST
Where
Menard County, 1.15 mi SE of Atterberry to 0.94 mi S of Atterberry
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
40.038, -89.884

Eight to ten inches of flowing water was over Route 97 north of Petersburg.

Flash Flood, Menard

When
June 3, 8:00 PM CST to June 4, 1:45 AM CST
Where
Menard County, 1.32 mi S of Petersburg to 1.39 mi SSE of Petersburg
Cause
Heavy Rain
Reported by
Mesonet
Coordinates
40.001, -89.850

Water was flowing across numerous county roads between Petersburg and New Salem State Park.

Hail, Logan

When
June 3, 8:07 PM CST to 8:11 PM CST
Where
Logan County, San Jose
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
40.300, -89.600

Hail, Tazewell

When
June 3, 8:13 PM CST
Where
Tazewell County, 2.81 mi S of Delavan
Measured
1 in hail
Reported by
Amateur Radio
Coordinates
40.330, -89.540

Thunderstorm Wind, Sangamon

When
June 3, 8:13 PM CST
Where
Sangamon County, Sherman
Measured
52 kt (60 mph) estimated gust
Reported by
NWS Employee
Coordinates
39.880, -89.600

An off-duty National Weather Service Employee reported an estimated 60 mph wind gust in Sherman.

Hail, Tazewell

When
June 3, 8:33 PM CST
Where
Tazewell County, 1.05 mi E of Delavan
Measured
1 in hail
Reported by
Amateur Radio
Coordinates
40.370, -89.530

Thunderstorm Wind, Christian

When
June 3, 8:46 PM CST
Where
Christian County, Taylorville
Measured
52 kt (60 mph) estimated gust
Property damage
$2,000
Reported by
Emergency Manager
Coordinates
39.550, -89.300

A tree was blown down onto a powerline.

Hail, Woodford

When
June 3, 9:07 PM CST
Where
Woodford County, Goodfield
Measured
1.75 in hail
Reported by
Emergency Manager
Coordinates
40.630, -89.280

Flash Flood, Logan

When
June 3, 9:30 PM CST to June 4, 1:45 AM CST
Where
Logan County, 2.34 mi SSE of Lincoln Logan Co Arp to 1.51 mi NW of Chestervale
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
40.119, -89.312

Water was flowing over portions of Route 121 between Lincoln and Mount Pulaski.

Flash Flood, Logan

When
June 3, 9:30 PM CST to June 4, 1:45 AM CST
Where
Logan County, 1.43 mi NE of Elkhart to 2.54 mi ESE of Elkhart
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
40.033, -89.459

Water was flowing over portions of 700th Street between Elkhart and Mount Pulaski.

Thunderstorm Wind, Peoria

When
June 3, 9:45 PM CST
Where
Peoria County, 4.18 mi S of Princeville
Measured
61 kt (70 mph) estimated gust
Property damage
$1,000
Reported by
Emergency Manager
Coordinates
40.870, -89.760

An 18-inch diameter tree was snapped.

Flash Flood, Logan

When
June 3, 10:00 PM CST to June 4, 1:00 AM CST
Where
Logan County, 1.9 mi NW of Beason to 2.98 mi WSW of Beason
Cause
Heavy Rain
Reported by
Newspaper
Coordinates
40.166, -89.229

Heavy rain produced flooding and closed Illinois Route 10 from about Beason to the Logan/DeWitt County line.

Flash Flood, Scott

When
June 3, 10:20 PM CST to June 4, 2:15 AM CST
Where
Scott County, 3.93 mi ESE of Winchester to 10.29 mi SW of Riggston
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
39.611, -90.400

High water was flowing over roads in numerous locations between Winchester and Jacksonville.

Thunderstorm Wind, Vermilion

When
June 3, 10:25 PM CST
Where
Vermilion County, Danville
Measured
52 kt (60 mph) estimated gust
Property damage
$30,000
Reported by
Emergency Manager
Coordinates
40.130, -87.620

Numerous trees down on the south and east side of Danville.

Flash Flood, Logan

When
June 3, 10:30 PM CST to June 4, 2:00 AM CST
Where
Logan County, 0.97 mi E of Burton View to 3.02 mi SE of Burton View
Cause
Heavy Rain
Reported by
Newspaper
Coordinates
40.172, -89.462

Heavy rain produced flash flooding along State Route 10 and Kickapoo Creek, about 4 miles west of Lincoln.

Flash Flood, Champaign

When
June 3, 10:33 PM CST to June 4, 4:45 AM CST
Where
Champaign County, 1.33 mi S of Univ Ill Willard Arp to 1.77 mi SSW of Tipton
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
40.011, -88.272

High water was over county roads in the southern part of Champaign County from Tolono to Philo to Sidney.

Flash Flood, Douglas

When
June 3, 11:30 PM CST to June 4, 3:00 AM CST
Where
Douglas County, 3.59 mi SW of Chesterville to 1.63 mi NNE of Arthur
Cause
Heavy Rain
Reported by
Newspaper
Coordinates
39.667, -88.452

Multiple roads were closed due to high water across southern Douglas County, particularly around the Arthur area.

Flash Flood, Edgar

When
June 3, 11:30 PM CST to June 4, 3:00 AM CST
Where
Edgar County, 3.49 mi S of Kansas to 1.83 mi WSW of Palermo
Cause
Heavy Rain
Reported by
Newspaper
Coordinates
39.500, -87.924

There were numerous reports of flooded roads and basements across Edgar County.

Flash Flood, Logan

When
June 4, 1:00 AM CST to 3:00 AM CST
Where
Logan County, 2.14 mi ENE of San Jose to 1.63 mi E of San Jose
Cause
Heavy Rain
Reported by
Newspaper
Coordinates
40.316, -89.565

Extensive flooding was reported along U.S. Route 136 near Emden in northwest Logan County.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2008Every state in 2008This day in weather historyThe tornado archive for Illinois, 2008Warnings in Illinois, June 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 113242, 113243, 113257, 113244, 113245, 113246, 119909, 119910, 113247, 113248, 113255, 113249, 113251, 113250, 119911, 119912, 113253, 121077, 120080, 113254, 121084, 120081, 120086, 120090, 121071.